Mississippi, 2011

Tornadoes in Mississippi, September 3 to 4, 2011

September 3 to 4, 2011 · NWS LIX · 3 events in 3 counties and zones

Tropical Storm Lee initially developed as Tropical Depression Thirteen in middle Gulf of Mexico on Thursday evening September 1st. The depression moved slowly north and gradually strengthened, eventually reaching tropical storm strength just south of the Louisiana coast on Friday afternoon September 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Tropical Storm Lee initially developed as Tropical Depression Thirteen in middle Gulf of Mexico on Thursday evening September 1st. The depression moved slowly north and gradually strengthened, eventually reaching tropical storm strength just south of the Louisiana coast on Friday afternoon September 2nd. Tropical Storm Lee made only slow and haltingly northward progress over the next 24 hours eventually moving onshore the southeast Louisiana coast Saturday night, September 3rd, with a maximum sustained wind estimated around 60 mph. Lee move slowly inland to north of Baton Rouge late Sunday September 4th, and eventually weakened to a tropical depression Sunday evening.

There were three confirmed tornado touchdowns in coastal Mississippi resulting in an estimated $100,000 in property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 3, 3:00 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Sep 3, 3:00 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
400 PM CDT SAT SEP 3 2011

.SHORT TERM...
TROPICAL STORM LEE AND ITS IMPACTS ON THE AREA WILL CONTINUE TO
DOMINATE THE FORECAST AREA THROUGH MONDAY. TS LEE REMAINS POSITIONED
JUST OFF THE CENTRAL LOUISIANA COAST THIS AFTERNOON AND WILL SLOWLY
DRIFT INLAND TONIGHT. ONCE INLAND...THE SYSTEM WILL ONLY SLOWLY MAKE
ITS WAY NORTHEAST ACROSS SOUTHEAST LOUISIANA AND THEN SOUTH
MISSISSIPPI SUNDAY AND MONDAY. THE MAIN EFFECT FROM TS LEE WILL
CONTINUE TO BE HEAVY RAINFALL. A LARGE SHIELD OF RAIN AND A FEW
EMBEDDED THUNDERSTORMS ASSOCIATED WITH TS LEE HAS SHIFTED GENERALLY
NORTH AND EAST ACROSS THE FORECAST AREA OVERNIGHT AND TODAY.
WIDESPREAD RAINFALL AMOUNTS IN THE 2 TO 4 INCH HAVE OCCURRED ACROSS
THE AREA WITH A NUMBER OF LOCATIONS RECEIVING 6 TO 8 INCHES WITH
LOCALLY EVEN A LITTLE HIGHER AMOUNTS BEING REPORTED. AREAS PRIMARILY TO THE
SOUTH AND WEST OF LAKE PONTCHARTRAIN HAVE BEEN DRY SLOTTED THIS
AFTERNOON AS DRY AIR HAS WRAPPED AROUND THE SYSTEM. THIS HAS THEN
ALLOWED SOME HEATING TO OCCUR THIS AFTERNOON WHICH IN TURN HAS RESULTED
IN SOMEWHAT MORE CONVECTIVE TYPE OF BANDS TO DEVELOP IN THIS AREA.
IT IS SOMEWHAT UNCERTAIN HOW WIDESPREAD ADDITIONAL HEAVY RAINFALL
WILL BE ACROSS THE AREA OVER THE NEXT TWO DAYS...HOWEVER THE POTENTIAL
STILL EXISTS FOR ADDITIONAL HEAVY RAINFALL AS LEE MAKES ITS WAY
SLOWLY ACROSS THE AREA. ANY ADDITIONAL HEAVY RAINFALL ON TOP OF
THE ALREADY SATURATED GROUND ACROSS MUCH OF THE AREA WILL ONLY
LEAD TO ADDITIONAL FLOODING AND FLASH FLOODING ISSUES.

DOPPLER RADAR HAS INDICATED A NUMBER OF TORNADOES AND POTENTIAL
TORNADOES IN THE TROPICAL RAINBANDS TODAY. THIS WILL CONTINUE TO BE A
PROBLEM OVER THE NEXT COUPLE OF DAYS AS LEE MAKES LANDFALL AND THE
FORECAST AREA REMAINING IN THE NORTHEAST QUADRANT OF THE STORM.
MINOR COASTAL FLOODING WILL ALSO BE A PROBLEM AS STRONG ONSHORE FLOW
PREVAILS FOR A PROLONGED PERIOD OF TIME. COASTAL FLOODING WILL
PRIMARILY IMPACTS AREAS OUTSIDE OF HURRICANE PROTECTION
LEVEES...ALONG THE COASTS OF LAKE PONTCHARTRAIN AND MAUREPAS...AND
ALONG THE IMMEDIATE MISSISSIPPI COAST.

.LONG TERM...
THE REMNANTS OF LEE WILL MOVE OFF TO THE NORTHEAST AND OUT OF THE
REGION LATE MONDAY INTO TUESDAY AS IT INTERACTS WITH A MID/UPPER
LEVEL TROUGH MOVING ACROSS THE GREAT LAKES REGION AND INTO THE
NORTHEAST CONUS. IN THE WAKE OF THE LEE AND A COLD FRONT WITH A
MID/UPPER TROUGH LINGERING OVER THE EASTERN CONUS...A PERIOD OF VERY
NICE AND DRY WEATHER WILL BE IN STORE FOR THE FORECAST AREA FOR
THE MID AND LATE WEEK TIME FRAME WITH LOWS IN 50S AND 60S AND HIGHS
IN THE UPPER 70S AND LOWER 80S. 11

&&

.AVIATION...
RAIN SQUALLS ASSOCIATED WITH TROPICAL STORM LEE WILL CONTINUE TO
AFFECT THE TERMINALS THROUGH THE FORECAST PERIOD. PREVAILING MVFR
CONDITIONS WILL CONTINUE THROUGH AROUND 00Z...BUT A DROP INTO THE
THE IFR RANGE AFTER 00Z AND PERSISTING THROUGH TOMORROW AFTERNOON
IS EXPECTED AS THE CORE OF THE TROPICAL STORM NEARS THE REGION.
WINDS WILL REMAIN ELEVATED THROUGH THE PERIOD...WITH GUSTS TO 50
KNOTS POSSIBLE AT ALL LOCATIONS IN HEAVY RAIN SQUALLS. 32

&&

.MARINE...
TROPICAL STORM LEE WILL CONTINUE TO IMPACT THE COASTAL WATERS
THROUGH MONDAY AS THE SYSTEM IS FORECAST TO MOVE VERY SLOWLY
NORTH AND MAKE LANDFALL ALONG THE CENTRAL LOUISIANA TONIGHT BEFORE
THEN SLOWLY MOVING OFF TO THE NORTHEAST. TROPICAL STORM FORCE
WINDS AND SEAS UP TO 15 FEET WILL IMPACT THE COASTAL WATERS
THROUGH LABOR DAY. AS THE SYSTEM PULLS OFF TO THE NORTHEAST...A
COLD FRONT WILL PUSH ACROSS THE COASTAL WATERS EARLY NEXT WEEK. WINDS
AND SEAS WILL GRADUALLY DIMINISH IN THE WAKE OF LEE AND THE COLD
FRONT. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  81  74  80 / 100 100 100  80
BTR  75  82  74  83 / 100 100 100  70
ASD  75  82  75  82 / 100 100 100  80
MSY  78  82  77  83 / 100 100 100  80
GPT  76  82  76  82 / 100 100 100  80
PQL  74  82  76  82 / 100 100 100  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

MS...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Sep 3, 4:30 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 PM CDT SAT SEP 3 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-041800-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
530 PM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

A TROPICAL STORM WARNING IS IN EFFECT FOR ALL OF SOUTHEAST
LOUISIANA AND COASTAL AND SOUTHWEST MISSISSIPPI. FOR MORE DETAILED
HAZARD INFORMATION...REFER TO THE LATEST LOCAL HURRICANE
STATEMENTS.

THE THREAT OF WATERSPOUT AND TORNADO ACTIVITY WILL CONTINUE AS THE
CENTER OF TROPICAL STORM LEE MOVES ONSHORE ALONG THE CENTRAL
LOUISIANA COASTLINE.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY EVENING IN
ANTICIPATION OF CONTINUED FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS
AND THUNDERSTORMS. THE WATCH AREA INCLUDES ALL OF SOUTHEAST
LOUISIANA AS WELL AS COASTAL AND SOUTHWEST MISSISSIPPI. WIDESPREAD
STORM TOTAL RAINFALL AMOUNTS OF 10 TO 15 INCHES WITH ISOLATED 20
INCH AMOUNTS WILL BE POSSIBLE THROUGH MONDAY.

MINOR STORM SURGE FLOODING WILL OCCUR IN AREAS OUTSIDE OF THE
HURRICANE PROTECTION LEVEES...IN AREAS AROUND LAKES PONTCHARTRAIN
AND MAUREPAS...AND ALONG THE IMMEDIATE MISSISSIPPI COAST AND BAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A TROPICAL STORM WARNING WILL REMAIN IN EFFECT FOR ALL OF SOUTHEAST
LOUISIANA AND COASTAL AND SOUTHWEST MISSISSIPPI THROUGH MONDAY. FOR
MORE DETAILED HAZARD INFORMATION...REFER TO THE LATEST LOCAL
HURRICANE STATEMENTS.

A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MONDAY EVENING IN
ANTICIPATION OF CONTINUED FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS
AND THUNDERSTORMS. THE WATCH AREA INCLUDES ALL OF SOUTHEAST
LOUISIANA AS WELL AS COASTAL AND SOUTHWEST MISSISSIPPI. WIDESPREAD
STORM TOTAL RAINFALL AMOUNTS OF 10 TO 15 INCHES WITH ISOLATED 20
INCH AMOUNTS WILL BE POSSIBLE THROUGH MONDAY.

THE THREAT OF WATERSPOUT AND TORNADO ACTIVITY WILL CONTINUE THROUGH
MONDAY AS THE CENTER OF THE TROPICAL STORM LEE MOVES SLOWLY ACROSS
SOUTHEAST LOUISIANA AND THEN INTO SOUTH MISSISSIPPI SUNDAY INTO
MONDAY.

MINOR STORM SURGE FLOODING WILL CONTINUE IN AREAS OUTSIDE OF THE
HURRICANE PROTECTION LEVEES...IN AREAS AROUND LAKES PONTCHARTRAIN
AND MAUREPAS...AND ALONG THE IMMEDIATE MISSISSIPPI COAST AND BAYS
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THROUGH MONDAY...PRIMARILY
FOR COASTAL FLOODING AND FLASH FLOODING CONCERNS. EMERGENCY
MANAGEMENT OFFICIALS SHOULD CLOSELY MONITOR THE WEATHER SITUATION
AND BE PREPARED TO ACTIVATE FOR TROPICAL WEATHER OPERATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Hancock

When
September 3, 9:20 PM CST to 9:21 PM CST
Where
Hancock County, 4 mi N of Kiln to 4.08 mi N of Kiln
Rating
EF0
Path length
0.09 mi
Path width
30 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
30.478, -89.430

A weak tornado moving southeast to northwest touched down for a short distance. A mobile home was turned on its side, the tops of trees were snapped, and a few small trees snapped. Estimated strength was upper end EF0. Path length was 0.1 mile and the path width 30 yards.

Tornado, Pearl River

When
September 4, 6:43 AM CST to 6:45 AM CST
Where
Pearl River County, 4 mi SSW of Mc Neil to 3.02 mi N of Carriere
Rating
EF1
Path length
0.59 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.616, -89.656

A weak tornado moved along an intermittent path for approximately 0.6 miles. Large tree limbs were snapped and several trees were blown down. Shingles were peeled from a garage and aluminum fascia was peeled off of an eave. The tornado also tossed a single engine Cessna aircraft that had been chained to anchors about 35 yards, severely damaging it. Additionally, a pontoon boat that had been anchored to shore, was ripped from its mooring anchors and badly damaged. Path width was approximately 100 yards. Maximum rating was low end EF1.

Tornado, Harrison

When
September 4, 11:42 AM CST to 11:50 AM CST
Where
Harrison County, 3 mi N of Lyman to 1.85 mi NW of Wortham
Rating
EF1
Path length
3.64 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.543, -89.120

A weak tornado moved along an intermittent path for about 3.6 miles. Large tree limbs were snapped, several trees were blown down and fences blown down. Roof damage to several homes occurred, as well as mobile home damage. Damage path was 3.6 miles, path width 75 yards. Maximum rating low end EF1.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyThe tornado archive for Mississippi, 2011Warnings in Mississippi, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348881, 348882, 348883.